Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 187, NWS Louisville, KY

July 2, 2018Clark County, Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 2, 2018, 7:13 PM EDT for Clark County, Jefferson County, Scott County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 7:13 PM EDT (23:13 UTC)
Expired
Jul 2, 2018, 7:45 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, IN, Jefferson County, IN, Scott County, IN

The radar

The Louisville radar (KLVX), 69 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WUUS53 KLMK 022313
SVRLMK
INC019-077-143-022345-
/O.NEW.KLMK.SV.W.0187.180702T2313Z-180702T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
713 PM EDT MON JUL 2 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jefferson County in south central Indiana...
  Northeastern Clark County in south central Indiana...
  Southeastern Scott County in south central Indiana...

* Until 745 PM EDT

* At 712 PM EDT, a severe thunderstorm was located 11 miles southeast
  of Scottsburg, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, power lines, and trees. 

* Locations impacted include...
  Charlestown, Lexington, Marysville, Henryville, Paynesville, Clark
  Siding, Nabb, Chelsea, Otisco and New Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3844 8569 3856 8581 3872 8562 3859 8544
TIME...MOT...LOC 2312Z 230DEG 11KT 3854 8566 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
2 follow-up statements
721 
WWUS53 KLMK 022330
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
730 PM EDT MON JUL 2 2018

INC019-077-143-022345-
/O.CON.KLMK.SV.W.0187.000000T0000Z-180702T2345Z/
Jefferson IN-Clark IN-Scott IN-
730 PM EDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN JEFFERSON...NORTHEASTERN CLARK AND SOUTHEASTERN
SCOTT COUNTIES...

At 730 PM EDT, a severe thunderstorm was located 11 miles southeast
of Scottsburg, moving northeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, power lines, and trees. 

Locations impacted include...
Lexington, Marysville, Chelsea, New Washington, Paynesville and 
Nabb.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3850 8559 3860 8573 3872 8562 3859 8544
TIME...MOT...LOC 2330Z 230DEG 11KT 3858 8561 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
963 
WWUS53 KLMK 022342
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
742 PM EDT MON JUL 2 2018

INC019-077-143-022352-
/O.EXP.KLMK.SV.W.0187.000000T0000Z-180702T2345Z/
Jefferson IN-Clark IN-Scott IN-
742 PM EDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
NORTHEASTERN CLARK AND SOUTHEASTERN SCOTT COUNTIES WILL EXPIRE AT 745
PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3850 8559 3860 8573 3872 8562 3859 8544
TIME...MOT...LOC 2342Z 230DEG 11KT 3860 8558 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM EDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
245 PM EDT Mon Jul 2 2018

.Short Term...(This evening through Tuesday)
Issued at 202 PM EDT Mon Jul 2 2018

Storms associated with an upper wave and weak surface boundary over
the Ohio River this afternoon will drop locally torrential rainfall
and produce gusty winds. Storms will dissipate this evening, leading
into a quiet overnight. Some patchy fog may form in a few spots
towards morning in the muggy, still air. Lows will be in the 70s
once again.

On Tuesday upper ridging from the Atlantic into the eastern United
States will push an upper level wave from the Tennessee Valley into
the Ohio Valley. Once again, scattered storms with heavy rain and
gusty winds will break out, especially over north central Kentucky
and southern Indiana in the afternoon. High temperatures will be
around 90.

&&

.Long Term...(Tuesday night through Monday)
Issued at 239 PM EDT Mon Jul 2 2018

Upper level ridge will begin to retrograde westward Tuesday, with
the core of it passing southern Indiana and central Kentucky on
Wednesday. Subsidence associated with the upper level ridge will
keep precipitation chances very low Wednesday, so the 4th of July
should end up being dry for most folks... Unfortunately, Wednesday
is looking to be the hottest day this upcoming week, and when
dewpoints are factored in, heat indices look to be above 100 nearly
everywhere, and could exceed low-end heat advisory criteria (105)
for several locations along and west of I-65. Should forecasts and
trends continue to show this, a heat advisory may be needed in
future updates.

The upper level ridge will settle over the central Rockies by the
end of the week. Around the same time, troughing over the eastern
CONUS and a cold front moving in from the north will bring a round
of showers and storms, followed by a slight cool-down behind the
front. What will be more noticeable are the dewpoints, as some
models forecast upper 40s to low 50s by 12z Saturday morning! Clouds
and precipitation chances over the weekend will vary on how far
south the front sinks, but for now will take a model blend given the
differences.

&&

.Aviation...(18Z TAF Issuance)
Issued at 111 PM EDT Mon Jul 2 2018

An upper level wave will help spark scattered thunderstorms in the
warm and very sticky air this afternoon. SDF should be the most
affected by storms, so will go beyond just VCTS there and introduce
a TEMPO group. The storms will produce locally torrential rain and
gusty winds.

Storms will slowly dissipate this evening with mostly quiet
conditions overnight. Some light BR may form around dawn in the
still, humid air.

Tomorrow a wave is predicted to drift northwestward from the
Tennessee Valley into the Ohio Valley and will spark scattered
showers and storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...13
Long Term...DM
Aviation...13
Hazardous weather outlook, Jul 2, 3:11 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
311 PM EDT Mon Jul 2 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
311 PM EDT Mon Jul 2 2018 /211 PM CDT Mon Jul 2 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will slowly dissipate this evening. In the
meantime, the storms will be slow moving with localized flooding as
well as brief gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are expected on Tuesday. Any
storms will be capable of locally heavy rainfall and flooding.

Heat index values around 105 degrees are possible during the
afternoon and early evening of the Fourth of July.

Thunderstorm chances will increase again Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roadways or creeks as well as
stronger wind gusts or damage this evening.

13

In the hours before

Special weather statement, Jul 2, 5:42 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
542 PM EDT MON JUL 2 2018

KYZ030-022215-
Jefferson-
542 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

At 541 PM EDT, a strong thunderstorm was located over Rolling Hills.
the storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Lyndon, Middletown, Douglass
Hills, Prospect, Hurstbourne, Graymoor-Devondale and Windy Hills.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3830 8549 3827 8543 3814 8550 3822 8577
      3828 8571 3829 8568 3835 8564
TIME...MOT...LOC 2141Z 196DEG 3KT 3828 8558

MJ
Special weather statement, Jul 2, 6:33 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
533 PM CDT MON JUL 2 2018

KYZ023-024-026-022315-
Hancock-Ohio-Breckinridge-
533 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK...
SOUTHWESTERN BRECKINRIDGE AND NORTHEASTERN OHIO COUNTIES...

At 532 PM CDT, a strong thunderstorm was located 10 miles east of
Whitesville. the storm is nearly stationary.  Winds up to 30 MPH and
torrential rainfall will be possible with this storm.

Locations impacted include...
Fordsville, Shreve, Pellville, Magan, Deanefield, Victoria
Crossroads, Floral, Patesville, Tar Fork and Cabot.

LAT...LON 3780 8682 3776 8659 3757 8659 3760 8681
TIME...MOT...LOC 2232Z 191DEG 2KT 3766 8669

MJ
Special weather statement, Jul 2, 6:43 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
643 PM EDT MON JUL 2 2018

KYZ066-022330-
Casey-
643 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASEY COUNTY...

At 642 PM EDT, a strong thunderstorm was located near Liberty. the
storm is nearly stationary. Torrential rainfall is also occurring
with this storm, and may cause localized flooding. Do not drive your
vehicle through flooded roadways.

Winds in excess of 40 mph are possible with this storm.  A Flood
Advisory remains in effect for Casey county through 830 PM EDT.

Locations impacted include...
Middleburg and Beech Bottom.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3742 8506 3741 8505 3742 8504 3744 8485
      3743 8485 3741 8482 3736 8478 3734 8510
TIME...MOT...LOC 2242Z 102DEG 3KT 3739 8500

MJ
Special weather statement, Jul 2, 6:45 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
645 PM EDT MON JUL 2 2018

INZ078-091-092-022330-
Floyd-Clark-Scott-
645 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK...NORTHEASTERN
FLOYD AND SCOTT COUNTIES...

At 642 PM EDT, strong thunderstorms were occurring over parts of
central Clark and Scott counties in south-central Indiana, with
little overall storm movement.

Brief wind gusts up to 40 mph are possible with these storms.
Torrential rainfall also could cause brief local flooding.

Locations impacted include...
Jeffersonville, New Albany, Scottsburg, New Providence Town,
Clarksville, Vienna, Charlestown, Sellersburg, Austin and Lexington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3877 8569 3874 8568 3873 8565 3871 8565
      3871 8563 3865 8558 3831 8568 3828 8588
      3852 8588 3852 8587 3855 8587 3855 8585
      3857 8585 3858 8588 3871 8588
TIME...MOT...LOC 2242Z 176DEG 8KT 3845 8574

TWF
Local storm report, Jul 2, 6:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 PM EDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      4 WNW SAINT MATTHEWS    38.27N 85.70W
07/02/2018                   JEFFERSON          KY   PUBLIC

            ZORN AVENUE IS CURRENTLY FLOODED.

&&
Local storm report, Jul 2, 7:01 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
701 PM EDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FLASH FLOOD      3 W SAINT MATTHEWS      38.25N 85.69W
07/02/2018                   JEFFERSON          KY   BROADCAST MEDIA

            VIDEO ON SOCIAL MEDIA FROM WAVE-TV SHOWING
            LEXINGTON RD FLOODED.

&&

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:55 AM EDTSpecial Weather StatementLMKHarrison35 min
Jul 2, 2:08 PM EDTSpecial Weather StatementLMKDubois37 min
Jul 2, 2:29 PM EDTSpecial Weather StatementLMKWashington31 min
Jul 2, 6:45 PM EDTSpecial Weather StatementLMKClark, Scott45 min
Jul 2, 7:41 PM EDTSpecial Weather StatementLMKJefferson49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.